News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: What to try next after propranolol, fluoxetine & sertraline?


 Charlotte1984 - Sun Sep 21, 2008 1:38 pm

I have suffered with severe anxiety from about the age of 17 and spent time on different types of medication including propranolol, fluoxetine and sertraline. I never really noticed any reall effect with the propranolol although I found the sertraline to be incredibly helpful. I came of the sertraline about 4 months ago (after being on it for two years or so) because I had been having CBT and felt really good. After tapering off really slowly I started experiencing extremely low moods and sadness. I also started feeling hopeless and worthless. When this started to happen I tried reintroducing myself to the sertraline, but it upset my stomach so badly that I lost a stone in weight and the mere thought of food made me feel sick. Most of my summer was spent experiencing day after day of what I call 'grey days'. It is the sort of day where you feel like you are living just to get through but not enjoying or being excited about anything else.

But more recently the low moods have thrown me into a depressive state. It's not so bad when I am work and not focussing on how I am feeling, but when I get home and sit alone in front of my computer I am often in tears with the fear that I will never live a normal life.On many occasions I have spoken to friends and family and told them that if this is what my life is going to be like for the duration then I don't want it. Although I believe that I would never opt for suicide, I have had times where I have sat and wondered about what I would do if that time came. It scares me sometimes to be driving by a bridge and think 'that looks like a perfect height'. I used to think that people who spoke that way were just buying for attention, so to think that way myself is incredibly frightening.

I want to try a different medication but I am frightened that with my current low weight and eating habits that another tablet would cause more issues with my eating. Is there any advice you could give me about what medication to try? I would quite like to gain weight so an appetite suppressant isn't good. And would an anti-depressant work on both the anxiety and depression?

Thank you.
 Dr. E. Seigle - Tue Oct 28, 2008 5:25 pm

Hi Charlotte1984,

It's odd that you had so much upset stomach from the sertraline when you tolerated it well before. The fact that it was so helpful to you in the past would incline one want to re-start it and avoid the upset stomach. The following are possible:
- you adjusted the dose to your target dose too quickly
-your pharmacy gave you a different brand of the sertraline, made by a different company
-you went to a higher dose than you used previously
-you were on a medicine with the sertraline that lowered the level it reached in your blood.

If the first is true, then your doctor should help you adjust your sertraline. If the second (ask your pharmacist), you should go back to the manufacterer who made your old medicine. If the third, ask your doctor what your old dose was. if the last, you may need a different dose.

Finally, if for an unclear reason you no longer tolerate the sertraline, other options include Celexa, Lexapro, Cymbalta and Fluvoxamine. Speak to your doctor about this further. Good luck!

-Eliot Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here